• Neuro-Ophthalmology/Orbit

    The erectile dysfunction drugs sildenafil, vardenafil, and tadalafil have recently been associated with non-arteritic anterior ischemic optic neuropathy (NAION). As inhibitors of phosphodiesterase (PDE) type 5, which regulates cGMP levels in vascular smooth muscles located in the penis, these drugs are also known to weakly bind to PDE type 6 in the photoreceptors, causing transient ocular symptoms of flashing blue lights and photosensitivity. It has also been proposed that these drugs may be linked to changes in arterial blood perfusion to the optic nerve, leading to ischemic injury or NAION. This is thought to occur as a result of systemic hypotension after drug use in the setting of abnormal autoregulation of the posterior ciliary arterial supply to the optic disk. This article takes the position that an association between erectile dysfunction drugs and NAION exists, and that further study is warranted.

    Case Presentations and FDA Reaction

    A 52 year-old man with erectile dysfunction due to transurethral resection for prostate cancer and no vasculopathic risk factors developed sweating, headaches, blue “lightning bolts,” and blurry vision within an hour after his first dose of 50 mg of sildenafil citrate. He did not develop an erection or have sexual intercourse. When he took the medication again the following night, the same symptoms recurred. Five days later, the patient was examined, and NAION in the left eye was diagnosed. Ultimately, his loss of inferior altitudinal vision was permanent (Ophthalmology. 2002; 109:584-587).

    Additionally, Bollinger and Lee noted that a 67-year-old male architect with a medical history of hypercholesterolemia developed an isolated inferior visual field defect in the right eye within 2 hours of taking 20 mg of tadalafil for the first time (Arch Ophthalmol. 2005;123:400-401). While the visual defect resolved within 24 hours, taking the same dose of tadalafil on 2 other occasions separated by several days each produced a similar transient visual field defect in the patient. After the fifth dose of tadalafil, the visual defect did not resolve. A subsequent eye exam revealed a right afferent papillary defect, an inferior altitudinal visual field defect in the right eye, and hyperemia and edema of the right optic disk, all of which are symptoms consistent with NAION.

    The publication of these reports led the U.S. Food and Drug Administration (FDA) to issue a post-marketing update to the drug insert for sildenafil, vardenafil, and tadalafil to warn of the possible danger of vision loss due to NAION in susceptible individuals, including those individuals who had already experienced loss of vision in 1 eye due to a previous occurrence of NAION.

    Considering the Evidence

    The hypothetical link between erectile dysfunction drug use and NAION is supported by three factors. First is the brief period of time that elapsed between drug use and onset of vision loss in the documented cases. Second is the existence of challenge/re-challenge reports by patients who experienced initial transient vision loss after first taking erectile dysfunction drugs and who then experienced permanent vision loss after repeated use, such as in the case reported by Bollinger and Lee (Arch Ophthalmol. 2005;123:400-401). Finally, the development of optic nerve ischemia via induced hypotension is both possible and plausible. This latter phenomenon is hypothesized to be a result of abnormal autoregulation of arterial blood flow to the optic disk in older patients with microvascular diseases such as hypertension, diabetes, or hyperlipidemia.

    Meanwhile, the factors that weigh against an association between erectile dysfunction drugs and NAION include: (1) the presence of other risk factors for NAION in the documented cases (e.g., a small cup-to-disk ratio in nearly all cases and a medical history of vascular risk factors such as hypertension, diabetes, and cardiac disease in a majority of cases), (2) lack of simultaneous optic nerve involvement, (3) lack of a dose responsiveness curve, and (4) the small number of cases of NAION (less than 100) compared to the millions of prescriptions for erectile dysfunction drugs that have been dispensed. This latter observation, however, may be attributed to an underreporting of potential cases by patients or physicians to the FDA, a reluctance on the part of patients to voluntarily discuss their use of erectile dysfunction drugs with their ophthalmologist without specific inquiry, or an inability on the part of patients to recall their previous use of erectile dysfunction drugs prior to the onset of vision loss.

    Call for Further Study

    It is too soon to determine whether a definite causal link exists between the use of erectile dysfunction drugs and the development of NAION. Experiments in an animal model for NAION may yield further information about a possible link. In the interim, physicians are encouraged to ask about erectile dysfunction drug use in men with NAION, and patients who have already experienced NAION in 1 eye should be discouraged from using erectile dysfunction drugs, as they may potentially increase the future risk of developing NAION in the unaffected eye. Patients who are concerned about whether they might be at risk for NAION should have their ophthalmologists assess them for such possible risk factors as the small cup-to-disk ratio of the optic nerve, the presence of ischemic heart disease and other vascular risk factors like diabetes, hypertension, and hyperlipidemia.

    References

    1. Pomeranz HD, Smith KH, Hart WM Jr, Egan RA. Sildenafil-associated nonarteritic anterior ischemic optic neuropathy. Ophthalmology. 2002; 109:584-587.
    2. Pomeranz HD, Bhavsar AR. Nonarteritic ischemic optic neuropathy developing soon after use of sildenafil (viagra): a report of seven new cases. J Neuroophthalmol. 2005;25:9-13.
    3. Bollinger K, Lee MS. Recurrent visual field defect and ischemic optic neuropathy associated with tadalafil rechallenge. Arch Ophthalmol. 2005; 123:400-401.
    4. Hayreh SS. Erectile dysfunction drugs and non-arteritic anterior ischemic optic neuropathy: is there a cause and effect relationship?J Neuroophthalmol. 2005;25:295-298.
    5. Lee AG, Newman NJ. Erectile dysfunction drugs and nonarteritic anterior ischemic optic neuropathy. Am J Ophthalmol. 2005;140:707-708.
    6. McGwin G Jr, Vaphiades MS, Hall TA, Owsley C. Nonarteritc anterior ischemic optic neuropathy and the treatment of erectile dysfunction. Br J Ophthalmol. 2006:90;154-157.

    Author Disclosure

    The erectile dysfunction drugs sildenafil, vardenafil, and tadalafil have recently been associated with non-arteritic anterior ischemic optic neuropathy (NAION).